California, 2009

Wildfire in California, August 1 to 11, 2009

August 1 to 11, 2009 · NWS STO · 1 event in 1 county or zone

The Knight Fire burned an area of forest along the Middle Fork of the American River. The fire started on July 26th and was 100 percent contained by August 11th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The Knight Fire burned an area of forest along the Middle Fork of the American River. The fire started on July 26th and was 100 percent contained by August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 31, 8:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 8:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 PM PDT FRI JUL 31 2009

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW A CUT OFF LOW
OVER THE PACIFIC...NEARING 35 NORTH AND 130 WEST THIS EVENING.  THIS
LOW WILL BE THE DOMINATE WEATHER FEATURE FOR NORTHERN CALIFORNIA
THROUGH EARLY NEXT WEEK...AS IT DRIFTS IN AND AROUND 130 WEST
THROUGH AT LEAST TUESDAY.  MODELS CONTINUE TO STRUGGLE AND DEVIATE
AFTER THAT.

IN THE MEANTIME...THE UPPER LEVEL FLOW IS TRANSITIONING TO MORE
SOUTHERLY AND SOUTHEASTERLY OVER NORTHERN CALIFORNIA.  THIS ALLOWED
A COUPLE OF SHOWERS AND THUNDERSTORMS JUST SOUTH OF HIGHWAY 50 TO
SNEAK WEST OF THE SIERRA CREST EARLIER THIS EVENING.  THEY HAVE
SINCE DISSIPATED.  HOWEVER...RESIDUAL MOISTURE FROM THE THUNDERSTORM
ACTIVITY EAST OF THE CREST IS STARTING TO SPREAD WEST OF THE
SIERRA...AND WILL MOVE OFF TO THE NORTHWEST OVERNIGHT TONIGHT.
THEREFORE...HAVE UPDATED THE FORECAST THIS EVENING TO REFLECT THESE
TRENDS.  TEMPERATURES THIS EVENING ARE FOR THE MOST PART RUNNING A
FEW DEGREES WARMER THAN THIS TIME LAST NIGHT.  THIS IS IN PART DUE
TO A SLIGHTLY WEAKER ONSHORE GRADIENT AND SUPPRESSED MARINE LAYER.
THE FORT ORD PROFILER IS SHOWING THE MARINE LAYER AROUND 1400
FEET...BUT DO NOT EXPECT MUCH DIFFERENCE IN TEMPERATURES TONIGHT.

NOT EXPECTING MUCH CHANGE IN THE FORECAST TOMORROW AS COMPARED TO
TODAY...AS 850 TEMPERATURES ARE EITHER SHOWING THE SAME OR A DEGREE
OR SO COOLER.  THE ONLY MAIN DIFFERENCE MAY BE WITH THE THUNDERSTORM
THREAT.  AT THIS TIME...OUR FORECAST IS ONLY FEATURING THIS
POTENTIAL OVER THE NORTHERN MOUNTAINS.  MODELS ARE ALSO CONTINUING
TO SHOW THE BEST INSTABILITY NORTH AND EAST OF OUR WARNING AREA.
HOWEVER WITH THE FLOW TURNING MORE SOUTHERLY AND
SOUTHEASTERLY...THERE MAY BE THE POTENTIAL FOR MORE OF THESE STORMS
TO DRIFT WEST OF THE SIERRA CREST.  STILL WANT TO LOOK AT A LITTLE
MORE BEFORE ADDING THEM TO THE FORECAST THIS EVENING.  PALMER

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL OVER THE
NORTHERN INTERIOR THROUGH THE NEXT 24 HOURS.  LOCALLY GUSTY
SOUTHWEST WINDS AROUND THE DELTA REGION WILL CONTINUE...WITH GUSTS
UP TO 30 KTS POSSIBLE.  CUMULUS BUILD UPS WILL ONCE AGAIN BE
POSSIBLE OVER THE NORTHERN SIERRA AND SOUTHERN CASCADES TOMORROW
AFTERNOON AND EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 31, 5:00 AM PST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 AM PDT FRI JUL 31 2009

CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
600 AM PDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER
THE HIGHER TERRAIN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE NORTHERN MOUNTAINS THROUGH SUNDAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, West Slope Northern Sierra Nevada

When
August 1, 12:00 AM PST to August 11, 5:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Park/Forest Service

There were 6130 acres of forest burned in rugged terrain along the Middle Fork of the American River. Local forest service roads were closed due to the fire, as were several campgrounds.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191846.